Kidney Injury From Too Many Medicines Shows Risk to Intellectually Disabled Patients

Lindsey Shapiro PhD avatar

by Lindsey Shapiro PhD |

Share this article:

Share article via email
intellectual disability | Prader-Willi Syndrome News | illustration of medicines

A case of acute kidney injury in a woman with Prader-Willi syndrome (PWS) and intellectual disability was attributed in a recent report to the use of multiple medications.

The case shed lights on how vulnerable people with an intellectual disability are to being over-medicated, with the complications that raises. Its researchers noted that consistent and comprehensive care with an established primary care doctor can help to prevent such incidents.

“Our case illustrates that patients with [intellectual disability] are at increased risk for [medication]-related adverse outcomes, which are preventable medical errors,” the team wrote. “Continuity of care by an established primary care doctor is critical in managing patients with [intellectual disability].”

The report, “Polypharmacy in a Patient With Intellectual and Developmental Disabilities,” was published in the Cureus Journal of Medical Science.

Recommended Reading
rare seizures during sleep | Prader-Willi Syndrome News | illustration of infant sleeping with teddy bear

Rare Seizures During Sleep Identified for 1st Time in Child With PWS

PWS is usually accompanied by a wide range of coexisting conditions, including obesity, thyroid problems, high blood pressure, and diabetes. Most PWS patients also have intellectual and developmental disabilities (IDD).

Chronic conditions associated with PWS are often managed with long-term use of several medications, which can lead to adverse reactions including kidney injury. Patients with IDD usually rely on doctors and caregivers to manage their medications, and on average receive more medications and have more side effects than those without IDD.

A team led by researchers at Pikeville Medical Center in Kentucky describe the case of 26-year-old woman with PWS and intellectual disability who complained of diarrhea, general weakness, and swelling in the legs and feet. Kidney function tests came back abnormal.

The woman had a history of type 2 diabetes, congestive heart failure, obstructive sleep apnea, pulmonary hypertension (increased pressure in the arteries supplying blood to the lungs), and acute otitis media with effusion, or a fluid buildup in the ear.

Several medications had been prescribed by multiple physicians to treat these conditions, and her treatment regimens had changed often over the previous year.

Laboratory tests after she arrived at the emergency room showed she had high blood urea nitrogen and creatinine, reduced estimated glomerular filtration rate, and hyperkalemia (high blood potassium), all of which indicate kidney dysfunction.

The woman was diagnosed with acute kidney injury secondary to polypharmacy, or the simultaneous use of multiple medications.

Several of the medications she was taking, including enalapril, chlorthalidone, valsartan, metformin, and sitagliptin, were stopped due to their potential toxic effects on the kidneys.

The patient was successfully treated with other therapies, namely gentle hydration and furosemide (a strong diuretic), and her kidney function improved within two days.

According to researchers, the woman’s kidney injury may have happened because she wasn’t receiving consistent care from a single doctor.

“Unfortunately, our patient lacked the continuity of care with an established primary care physician, which might have resulted in polypharmacy-induced [kidney injury],” the researchers wrote.

This is supported by the 2018 Canadian consensus guidelines that emphasize the critical role of family physicians in “promoting health, overall well-being, and the decision-making process for adults with IDD,” they added.

The researchers also noted several other measures for preventing such cases from occurring, including frequently reviewiing medication lists, annual comprehensive “health checks,” and clear communication among patients, caregivers, healthcare providers, and pharmacists.

“Clear communication between healthcare providers and caregivers is vital in orchestrating appropriate healthcare delivery to adults with IDD. Additionally, prescribers, pharmacists, and caregivers should be specifically trained to care for patients with IDD,” researchers concluded.